Wisconsin, 2011Hail and Damaging Winds in Wisconsin, July 5, 2011
July 5, 2011 · NWS ARX · 3 events in 2 counties and zones
A weak cold front pushed southeast into northern Iowa and northern Illinois during the late afternoon and evening hours of July 5th triggering severe thunderstorms. Large hail and damaging winds were the main impact.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $700
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front pushed southeast into northern Iowa and northern Illinois during the late afternoon and evening hours of July 5th triggering severe thunderstorms. Large hail and damaging winds were the main impact.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 5, 2:10 PM CST, 56 minutes earlier.
Area forecast discussion, Jul 5, 2:10 PM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
310 PM CDT TUE JUL 5 2011
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES TONIGHT AND
ACROSS THE NORTH THU THRU FRI NIGHT...TEMPERATURES THROUGH THE
PERIOD.
18Z DATA ANALYSIS HAD A WEAK/ILL-DEFINED TROUGH/FRONT SOUTHWEST TO
NORTHEAST ACROSS THE REGION...NEAR A KFSD-KMSP-KMQT LINE. WV IMAGERY
DEPICTED A SHORTWAVE OVER SOUTH-CENTRAL MN...MAKING STEADY PROGRESS
EAST. CLOUDS FROM EARLIER CONVECTION AND AHEAD OF THE SHORTWAVE
LIMITING WARM-UP TODAY WITH MIXED-LAYER CAPES MOSTLY IN THE 500-1250
J/KG RANGE. STRONGER CAPE WELL WEST/SOUTH OF THE AREA. SCT SHRA/TSRA
ACROSS THE AREA IN WEAK LIFT AHEAD OF THE SHORTWAVE AND ALONG WHAT
LOOKS TO BE A WEAK SFC-850MB CONVERGENCE AXIS WITH/AHEAD OF THE
TROUGH.
05.12Z MODELS LOOK TO HAVE INITIALIZED WITHOUT SIGNIFICANT ERRORS
BUT DO SHOW SOME SMALL DETAIL DIFFERENCES AT THE START. EVEN SO...
SOLUTIONS QUITE SIMILAR FOR TONIGHT INTO FRI NIGHT. DPROG/DT OF
500MB HGTS AT 05.12Z SHOWED MODEL RUNS OF 03.12Z AND 04.12Z VERIFIED
QUITE WELL ACROSS NOAM WITH SOMEWHAT BETTER RUN-TO-RUN CONSISTENCY
TO GFS. FOR TONIGHT/WED MODELS TREND TOWARD FAVORING FASTER OF
EARLIER SOLUTIONS WITH THE TROUGH EXITING EAST OF THE REGION AND
FURTHER WEST SOLUTIONS WITH RIDGING BUILDING THRU WY/MT INTO
ALB/SASKAT. MODELS TREND TOWARD A COMPROMISE OF THE EARLIER RUNS THU
INTO FRI NIGHT AS THE PATTERN SLOWLY PROGRESSES...THE RIDGE AXIS
MOVE EAST OVER THE NORTH CENTRAL CONUS AND THE NEXT TROUGH MOVES
INTO THE NORTHERN ROCKIES/SOUTHWEST CAN. BIT BETTER CONSISTENCY TO
GFS AT 00Z THU/FRI AND TO ECMWF AT 00Z SAT. CHECK OF OBS VS. MODEL
DATA AT 18Z SHOWED MODELS REASONABLE WITH THE WEAK TROUGH/FRONT
ACROSS THE REGION. NAM WAS A BIT HIGH WITH SFC DEW POINTS ACROSS
MUCH OF WI/ SOUTHERN MN/EASTERN IA. PER WV/RADAR IMAGERY...NAM/ECMWF
APPEARED BETTER WITH THE SHORTWAVE JUST WEST OF THE FCST AREA.
MODELS ALL STRUGGLING WITH THE 12Z-18Z PRECIP ACROSS THE REGION.
SOMEWHAT BETTER DEPICTIONS BY LOCAL/REGIONAL WRF MODELS BUT EVEN
THEY SHOW DIFFERENCES. DIFFERENCES BEYOND TONIGHT RATHER SMALL AND
THUS NO SPECIFIC MODEL FAVORITE. PREFERRED A BLEND/ COMPROMISE THIS
CYCLE. SHORT TERM FCST CONFIDENCE AVERAGE TO GOOD THIS CYCLE.
FOR THE SHORT TERM...SOUTH CENTRAL MN SHORTWAVE WILL MOVE EAST OF
THE FCST AREA BY MID EVENING. SUBSIDENCE/DRYING SPREADS SOUTHEAST
ACROSS THE FCST AREA LATER THIS EVENING/OVERNIGHT IN THE WAKE OF
THE SHORTWAVE AND BEHIND THE PASSING TROUGH/FRONT. BASED ON MID
AFTERNOON RADAR TRENDS...CONVECTION LOOKS TO REMAIN SCT ACROSS THE
AREA AHEAD OF THE SHORTWAVE AND LEFT RAIN CHANCES FOR THIS EVENING
IN THE 20-40 PERCENT RANGE...HIGHEST OVER THE SOUTHEAST HALF OF THE
FCST AREA. WITH LESSER CAPE DUE TO THE CLOUDS AND SHEAR ON THE WEAK
SIDE...ANY TSRA THIS EVENING EXPECTED TO REMAIN SUB-SEVERE. HGTS
RISE WITH DRIER HIGH PRESSURE BUILDING ACROSS THE REGION FOR WED
INTO THU. SUNNY/MOSTLY SUNNY DAY EXPECTED FOR WED. HIGH OVERHEAD
WED NIGHT WITH CLEAR/MOSTLY CLEAR SKIES AND LIGHT/CALM WINDS.
PREVIOUS FCST INCLUDED LATE NIGHT/EARLY MORNING VALLEY FOG INTO THU
MORNING AND THIS STILL LOOKS GOOD. CENTER OF THE SFC-850MB HIGH
SLIPS EAST OF THE AREA FOR THU/FRI BUT A WEAK RIDGE AXIS REMAINS
EAST-WEST ACROSS THE SOUTH PORTIONS OF THE FCST AREA. A BIT MORE
WIND THU NIGHT BUT STILL QUITE LIGHT WITH MOSTLY CLEAR SKIES. GRIDS
CARRIED FOG IN THE LOWER WI RIVER VALLEY INTO FRI MORNING AND
ALSO LOOKS GOOD. SOME WEAK 925-700MB MOISTURE TRANSPORT/WARM
ADVECTION/ISENTROPIC LIFT SPREADS NORTH/EAST AROUND THE WESTERN
PERIPHERY OF THE HIGH AND INTO NORTHERN WI FOR THU/FRI. THIS ALONG
WITH A FEW OF THE MODELS INDICATING A WEAK SHORTWAVE OR TWO IN THE
NORTHWEST FLOW ALOFT TO RIPPLE SOUTHEAST ACROSS THE REGION BOTH THU
AND FRI. CAPE AXIS IS OVER CENTRAL MN INTO NORTHERN WI THU/FRI. MAY
YET NEED A SMALL SHRA/TSRA CHANCE ALONG/NORTH OF HWY 29 THU
AFTERNOON AND NORTH OF A KRST-KISW LINE FRI AFTERNOON. LEFT THIS OUT
FOR NOW GIVEN LOWER CONFIDENCE IN THE MOISTURE AND ANY CONVERGENCE/
LIFT DETAILS. WEAK SHORTWAVE RIDGING ALOFT BUILDS OVER THE AREA FOR
FRI NIGHT WITH MAIN AXIS OF MOISTURE TRANSPORT AHEAD OF THE NEXT
TROUGH WELL WEST OF THE FCST AREA. LEFT FRI NIGHT DRY AS WELL.
HOWEVER...IF MORE PROGRESSIVE MODELS ARE MORE CORRECT CANNOT RULE
OUT A SMALL SHRA/TSRA CHANCE OVER MAINLY THE NORTHWEST HALF OF THE
FCST AREA FRI NIGHT.
NUMERICAL TEMP GUIDANCE FOR TONIGHT THRU FRI NIGHT GENERALLY SIMILAR
AND LOOK TO BE IN THE BALLPARK. TRENDED TOWARD A BLEND OF THE
GUIDANCE LOWS/HIGHS THRU FRI NIGHT.
.LONG TERM...SATURDAY THROUGH TUESDAY
05.00Z MEDIUM RANGE MODELS IN RATHER GOOD AGREEMENT SAT WITH NEARLY
ZONAL FLOW ACROSS THE NORTHERN CONUS AND A SHORTWAVE TROUGH MOVING
ACROSS THE CAN ROCKIES. TIMING DIFFERENCES BEGIN TO APPEAR AS THIS
TROUGH MOVES ACROSS SOUTH CENTRAL CAN/INTO WESTERN GREAT LAKES ON
SUN BUT OVERALL TREND LOOKS A BIT SLOWER THAN THE RUNS OF 04.00Z.
TREND MON/TUE IS SLOWER...LINGERING MORE AND SLIGHTLY STRONGER
TROUGHING OVER THE WESTERN/NORTHERN GREAT LAKES AND MORE RIDGING
INTO MT/ALB/ SASKAT. 05.12Z BACK TO TRENDING A BIT FASTER WITH THE
TROUGH BY MON/TUE. WITH MODEST BETWEEN MODEL AND RUN-TO-RUN
CONSISTENCY AMONG GFS/ECMWF AND THEIR ENSEMBLES...LONG TERM FCST
CONFIDENCE GOOD WITH THE LARGER SCALE FEATURES/FLOW...BUT AVERAGE
WITH THE TIMING/DETAIL DIFFERENCES OF THE SMALLER SCALE FEATURES IN
THE NEARLY ZONAL FLOW. LOW LEVEL MOISTURE TRANSPORT/THERMO-DYNAMIC
FORCING/LIFT INCREASE OVER THE AREA SAT AS THE HIGH MOVES EAST OF
THE REGION AND THE SFC/LOW LEVEL TROUGH MOVES EAST ACROSS THE
NORTHERN PLAINS. RATHER GOOD CONSISTENCY AMONG MODELS INCLUDING
05.12Z RUNS /BUT FOR OUTLIER LOOKING GEM/ FOR THE SFC TROUGH/FRONT
TO MOVE ACROSS THE AREA LATER SUN/SUN NIGHT...THEN STALL OVER OR
JUST SOUTH OF THE AREA FOR MON. SHRA/TSRA CHANCES FOR AT LEAST LATER
SAT INTO MON LOOK QUITE REASONABLE. SOME CONSENSUS FOR WEAK SFC HIGH
PRESSURE TO BUILD INTO THE REGION FOR TUE...BUT TIMING/DETAIL
DIFFERENCES BEGIN TO HAVE BIGGER IMPACTS BY TUE. MOISTURE/
INSTABILITY MAY LINGER OVER THE AREA YET TUE FOR A SMALL SHRA/TSRA
CHANCE OVER MAINLY THE SOUTH/WEST ENDS OF THE FCST AREA. WITH
UNCERTAINTIES OVER TIMING/COVERAGE OF CLOUDS/SHRA/TSRA MUCH OF THE
PERIOD...A BLEND OF THE NUMERICAL GUIDANCE HIGHS/LOWS FOR SAT THRU
TUE LOOKED BEST.
&&
.AVIATION...LATE THIS AFTERNOON THROUGH WEDNESDAY
A COLD FRONT WILL MOVE ACROSS THE REGION LATE THIS AFTERNOON
BRINGING SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS TO THE AREA.
CONFIDENCE REMAINS LOW THAT ANY OF THE SHOWERS OR THUNDERSTORMS WILL
IMPACT THE TAF SITES SO HAVE MAINTAINED VICINITY SHOWER AND CB
MENTION THROUGH 05.23 AT KRST AND 06.00 AT KLSE. LOOK FOR WINDS TO
BECOME NORTHWEST BEHIND THE FRONT AT 5 TO 8 KTS. HIGH PRESSURE IS
EXPECTED TO BUILD IN BEHIND THE FRONT WITH VFR CONDITIONS
ANTICIPATED THROUGH WEDNESDAY AFTERNOON. FORECAST SOUNDINGS ARE
SHOWING THE POTENTIAL FOR VALLEY FOG AT KLSE AFTER MIDNIGHT ON
WEDNESDAY WITH IFR/LIFR CONDITIONS POSSIBLE THROUGH EARLY THURSDAY
MORNING. LATER GUIDANCE WILL BE MONITORED CLOSELY AND THIS WILL HAVE
TO BE ADDED TO THE KLSE TAF IF THESE TRENDS CONTINUE.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...RRS
AVIATION..........WETENKAMP
Hazardous weather outlook, Jul 5, 4:55 AM CST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
555 AM CDT TUE JUL 5 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-061100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
555 AM CDT TUE JUL 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
A COLD FRONT WILL PRODUCE SCATTERED THUNDERSTORMS TODAY AND TONIGHT
AS IT MOVES SOUTH THROUGH THE AREA. WHILE WIDESPREAD SEVERE WEATHER
IS NOT EXPECTED...A FEW OF THESE THUNDERSTORMS MAY PRODUCE DAMAGING
WIND GUSTS THIS AFTERNOON INTO THE EARLY EVENING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE FROM SATURDAY THROUGH
MONDAY. AT THIS TIME...IT IS NOT CLEAR IF THERE WILL BE ANY THREAT
FOR SEVERE WEATHER WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
LOCALIZED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE
EARLY EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
BOYNE/04
Hail, Juneau
- When
- July 5, 3:06 PM CST to 3:08 PM CST
- Where
- Juneau County, 1.88 mi ESE of Wonewoc 3 Castles Ar to 4.43 mi E of Wonewoc
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.663, -90.194
Hail ranging in size from dime to one inch fell east of Wonewoc. At one location four miles east of Wonewoc, the hail was reported to have lasted up to 15 minutes and accumulated to a depth of 1 to 2 inches. Estimated wind gusts of 50 to 60 mph also occurred.
Thunderstorm Wind, Taylor
- When
- July 5, 7:31 PM CST
- Where
- Taylor County, 7.31 mi WNW of Maplehurst
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 45.095, -90.516
Trees were blown down near Larson Drive west-southwest of Medford.
Thunderstorm Wind, Taylor
- When
- July 5, 7:45 PM CST
- Where
- Taylor County, 3.41 mi S of Lublin
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $200
- Reported by
- Public
- Coordinates
- 45.031, -90.710
Two to four inch diameter tree branches were blown down and the power was out on County Line Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Arizona, July 5, 201113 injured · $720,000 · 70 kt wind · 7 events
- Flash Flooding and Hail in Nebraska, July 5 to 6, 2011$7.4 million · 1.75 in hail · 34 events
- Flash Flood in Missouri, July 5, 20111 death · $2,000 · 1 event
- Flash Flood and Hail in Arizona, July 5, 2011$871,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Iowa, July 5, 2011$357,000 · 1 in hail · 14 events
- Damaging Winds in Arizona, July 5, 2011$193,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Arkansas, July 5, 20111 injured · $30,000 · 1 in hail · 7 events
- Flash Flood and Flooding in California, July 5 to 6, 2011$22,000 · 50 kt wind · 8 events
- Lightning Strike in Texas, July 5, 2011$30,000 · 1 event
- Hail and Damaging Winds in Georgia, July 5, 2011$22,000 · 1 in hail · 7 events
- Tornado in Minnesota, July 5, 2011$25,000 · EF0 · 1 event
- Lightning Strikes in North Carolina, July 5, 20111 injured · $10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322958, 323227, 323228.